Pennsylvania, 2011Hail and Damaging Wind in Pennsylvania, July 19, 2011
July 19, 2011 · NWS CTP · 2 events in 2 counties and zones
An isolated severe thunderstorms produced large hail and damaging winds in northeast Lycoming and Columbia Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorms produced large hail and damaging winds in northeast Lycoming and Columbia Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 19, 12:56 PM EST, 1 hour 24 minutes earlier.
Area forecast discussion, Jul 19, 12:56 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
156 PM EDT TUE JUL 19 2011
.SYNOPSIS...
A WEAK BOUNDARY JUST TO OUR SOUTH WILL SERVE AS A FOCUS FOR WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING.
OTHERWISE...THE MAIN WEATHER STORY OVER THE NEXT FEW DAYS WILL BE
AN EXPANSIVE RIDGE OF HIGH PRESSURE OVER THE CENTRAL PLAINS AND THE
ASSOCIATED HEAT...WHICH IS EXPECTED TO SPREAD EASTWARD INTO THE
MID-ATLANTIC REGION LATER THIS WEEK.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
CONVECTION ALREADY BEGUN WITH TALLER SHOWERS AND PERHAPS THUNDER
OVER THE SC MTS AT 1630Z. SOUNDINGS FROM LAPS AND RUC BOTH HAVE
FZL AROUND 14KFT. WITH WEAK TO MOD SHEAR BUT SFC-BASED AND
MUCAPES 200 OR BETTER...EXPECT THE CELLS TO BE PULSERS WITH ONLY
ISOLD WIND DAMAGE IF ANY. SLIGHT RISK CONTINUES. POPS WILL REMAIN
TIED MORE TO AREAL COVERAGE VS PROBABILITY - AND RUN BTWN 30 AND
50S. THE DIURNAL NATURE OF THE CONVECTION WILL HELP THE STORMS
WEAKEN AND BECOME EVEN MORE ISOLATED THIS EVENING. CONVECTION
COULD EXTENDED INTO THE EVENING AND EARLY NIGHT TIME...ESP OVER
THE SOUTHERN AND EASTERN COS. HIGH SFC MOISTURE ENHANCED BY ANY
RESIDUAL MOISTURE FROM RAINFALL SHOULD ALLOW FOR PATCHY FOG AGAIN
LATE TONIGHT.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
THE MAIN STORY THIS PERIOD WILL BE THE MASSIVE MID-LVL ANTICYCLONE
AND ASSOCIATED HEAT WAVE BUILDING EASTWARD INTO THE MID ATLANTIC
REGION FROM THE CENTRAL PLAINS STATES. ENSEMBLE-BASED HEAT THREATS
PAGE IS CLEARLY POINTING TOWARD A POTENTIAL HIGH IMPACT HEAT
EVENT WITH STRONG POSITIVE ANOMALIES NOTED IN ALL OF THE KEY
FORECAST FIELDS. THE COMBINATION OF NEAR RECORD TO RECORD HIGHS
AND HIGH DEWPOINTS IN THE UPPER 60S AND LOW 70S WILL LIKELY
PRODUCE HEAT INDEX /HX/ VALUES AROUND 100 DEGREES IN MANY
LOCATIONS...WITH SOME AREAS IN THE MIDDLE TO LOWER SUSQUEHANNA
VALLEY POSSIBLY REACHING EXCESSIVE HEAT WARNING CRITERIA WITH HX
VALUES EXCEEDING 104F. WILL CONTINUE TO HIGHLIGHT THE HEAT WAVE IN
THE HWO...BUT THE NEXT FEW SHIFTS WILL NEED TO CONSIDER ISSUING
HEAT RELATED HEADLINES.
THE MAGNITUDE OF THE ANOMALIES SUGGESTS HIGH CONFIDENCE IN THE
FORECAST FOR HIGH HEAT...PARTICULARLY THURSDAY AND FRIDAY JULY
21/22. STILL CANT RULE OUT AN ISOLD DIURNAL TSTM...BUT BY IN LARGE
THE REGION SHOULD REMAIN HIGH AND DRY BENEATH LARGE SCALE
SUBSIDENCE ASSOC WITH 590+DM RIDGE. THE PRIMARY BELT OF WLYS
SHOULD REMAIN ALONG THE NRN TIER OF THE COUNTRY AND THEREFORE
CONFINE THE GREATEST THREAT OF PCPN TO THE NORTH OF THE AREA. A
WEAK FRONTAL BOUNDARY WILL TRY TO SLIP THROUGH THE REGION ON
FRIDAY...BUT KEPT POPS MAINLY IN THE SCHC CATG.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
19/00Z MEDIUM RANGE MODEL AND ENSEMBLE GUIDANCE GENERALLY
SUPPORTS THE IDEA THAT THE HEAT WAVE IN PROGRESS AT THE START OF
THE PERIOD WILL BE SUPPRESSED /PERHAPS CONSIDERABLY/ BY EARLY NEXT
WEEK AS THE RIDGE RETROGRADES WWD AND RE-ESTABLISHES ITSELF OVR
THE PLAINS/ROCKIES. SAT-SUN STILL LOOK TO BE QUITE WARM BEFORE A
MORE PRONOUNCED FROPA DRIVES COOLER/DRIER AIR SEWD FM THE GRT LKS BY
DY8+. MODEL DIFFS ARE EVIDENT IN THE DEPTH OF THE ERN TROUGH BY
EARLY NEXT WEEK WITH THE GFS MORE BULLISH IN BRINGING THE COLD FNT
FARTHER SWD THAN THE ECMWF. A CONSENSUS SOLN IS RECOMMENDED BY
DY7-8+ WITH CONFIDENCE DECREASING AS MDL SPREAD GROWS WITH TIME.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
PATCHY MVFR VSBYS LINGERING ACROSS CENTRAL PA THIS AFTN IN HAZE.
ADDITIONALLY...WIDELY SCT CONVECTION POPPING UP WITH THE HEATING
OF THE DAY.
ANY CONVECTION WILL DISSIPATE WITH THE SETTING OF THE SUN. PATCHY
FOG WILL FORM TONIGHT...WITH THE MUGGY AIRMASS IN PLACE. POTENTIAL
IS THERE FOR SEVERAL LOCATIONS TO DROP TO IFR VSBYS...AND
POSSIBLY LOWER IN A FEW PLACES.
ANY FOG WILL DIMINISH WEDNESDAY MORNING...BUT IT WILL REMAIN HAZY.
SUNSHINE...HEAT AND HUMIDITY WILL DOMINATE OUR WEATHER WED-THU.
CHC FOR MAINLY AFTN/EVE CONVECTION INCREASES BY FRIDAY...AND
CONTINUES INTO THE UPCOMING WEEKEND.
OUTLOOK...
WED...PATCHY AM FOG...OTHERWISE GENERALLY VFR.
THU...MAINLY VFR.
FRI...MAINLY VFR...MVFR POSS LATE IN SCT SHRA/TSRA.
SAT...MAINLY VFR...MVFR POSS IN SCT SHRA/TSRA.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...STEINBUGL/EVANEGO
NEAR TERM...DANGELO
SHORT TERM...DANGELO/STEINBUGL
LONG TERM...STEINBUGL
AVIATION...EVANEGO
Hazardous weather outlook, Jul 19, 4:53 AM EST, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
553 AM EDT TUE JUL 19 2011
PAZ004>006-010>012-017-018-024-037-041-042-200945-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-CAMBRIA-TIOGA-NORTHERN LYCOMING-SULLIVAN-
553 AM EDT TUE JUL 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
HEAT INDEX VALUES WILL BE IN THE MID TO UPPER 90S THURSDAY AND
FRIDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ019-025>028-045-046-049>053-058-200945-
SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOUTHERN CLINTON-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-
SCHUYLKILL-
553 AM EDT TUE JUL 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
HEAT INDEX VALUES MAY EXCEED 100 DEGREES DURING THE AFTERNOON
FROM THURSDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ056-057-059-200945-
PERRY-DAUPHIN-LEBANON-
553 AM EDT TUE JUL 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. HEAT
INDEX VALUES WILL APPROACH 100 DEGREES THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
HEAT INDEX VALUES WILL LIKELY EXCEED 100 DEGREES DURING THE
AFTERNOON FROM THURSDAY THROUGH SATURDAY. HEAT INDEX VALUES
BETWEEN 105 AND 110 DEGREES ARE POSSIBLE THURSDAY AND FRIDAY
DURING THE PEAK OF THE HEAT WAVE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ033-200945-
SOMERSET-
553 AM EDT TUE JUL 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
HEAT INDEX VALUES WILL BE IN THE MID TO UPPER 90S THURSDAY AND
FRIDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ034-035-200945-
BEDFORD-FULTON-
553 AM EDT TUE JUL 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
HEAT INDEX VALUES MAY EXCEED 100 DEGREES DURING THE AFTERNOON
FROM THURSDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ036-063>066-200945-
FRANKLIN-CUMBERLAND-ADAMS-YORK-LANCASTER-
553 AM EDT TUE JUL 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON.
HEAT INDEX VALUES WILL APPROACH 100 DEGREES THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
HEAT INDEX VALUES WILL LIKELY EXCEED 100 DEGREES DURING THE
AFTERNOON FROM THURSDAY THROUGH SATURDAY. HEAT INDEX VALUES
BETWEEN 105 AND 110 DEGREES ARE POSSIBLE THURSDAY AND FRIDAY
DURING THE PEAK OF THE HEAT WAVE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MS
In the hours before
Special weather statement, Jul 19, 10:13 AM EST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1113 AM EDT TUE JUL 19 2011
PAZ028-036-046-049>053-056>059-063>066-192315-
JUNIATA-FRANKLIN-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
1113 AM EDT TUE JUL 19 2011
...IT WILL FEEL LIKE IT IS CLOSE TO 100 DEGREES THIS AFTERNOON...
THE HEAT INDEX...WHICH IS A MEASURE OF WHAT IT FEELS LIKE
OUTSIDE...WILL APPROACH 100 DEGREES THIS AFTERNOON. MOST
LOCATIONS WILL HAVE A HIGH TEMPERATURE IN THE LOWER TO MID 90S.
THE HIGH HUMIDITY WILL MAKE IT MORE DIFFICULT FOR OUR BODIES TO
COOL OFF NATURALLY.
THURSDAY...FRIDAY AND EVEN SATURDAY HAVE THE POTENTIAL TO BE EVEN
MORE OPPRESSIVE. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL
MEDIA FOR UPDATED FORECASTS AND INFORMATION ON THE HEAT WAVE AND
SAFETY TIPS FOR DEALING WITH THE HOT AND HUMID WEATHER.
MORE HEAT-RELATED SAFETY INFORMATION CAN BE FOUND ON WEATHER.GOV
AND ON OUR FACEBOOK PAGE.
DANGELO
Thunderstorm Wind, Columbia
- When
- July 19, 2:20 PM EST
- Where
- Columbia County, 0.9 mi S of Buckhorn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 41.007, -76.502
Thunderstorm winds estimated near 60 mph knocked down trees and utility wires in Montour and Hemlock Townships just west of Bloomsburg.
Hail, Lycoming
- When
- July 19, 4:55 PM EST
- Where
- Lycoming County, 1.04 mi E of Tivoli
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.300, -76.680
Quarter to golf ball sized (1-1.75 inch diameter) hail reported near Picture Rocks along US 220.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Wyoming, July 19, 20114 deaths · 2 injured · 1 event
- Excessive Heat in Missouri, July 19 to 24, 20111 death · 1 injured · $21,000 · 11 events
- Flash Flooding in Ohio, July 19, 2011$4.3 million · 6 events
- Flash Flooding and Hail in Wisconsin, July 19, 2011$830,000 · 65 kt wind · 10 events
- Tornado and Hail in Wisconsin, July 19, 2011$530,000 · EF0 · 19 events
- Flash Flooding and Hail in North Dakota, July 19, 2011$376,000 · 1 in hail · 9 events
- Flash Flooding and Damaging Winds in Minnesota, July 19, 2011$252,000 · 60 kt wind · 14 events
- Excessive Heat and Heat in Kentucky, July 19 to 24, 20115 injured · 32 events
- Damaging Winds in Maryland, July 19, 2011$86,000 · 61 kt wind · 10 events
- Damaging Winds and Lightning Strikes in New Jersey, July 19, 2011$67,000 · 52 kt wind · 15 events
- Flash Flood in Louisiana, July 19, 2011$100,000 · 1 event
- Flash Flood and Lightning Strike in Texas, July 19, 2011$80,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313146, 312638.